blah blah filller stuff why wont you show the gdamn video?Continue reading “Ultrasound Cup – Aug 2021”
71 yo M with HTN presented with decreased PO intake and confusion, was found down in his yard. Pt cannot give hx. Of note, he was recently seen in the ED and started on valcylovir for shingles in R eye, family noted despite TID dosing one day later he only has 11 pills left.
–BUN 48, Cr 6.9 (baseline 1). Anion gap metabolic acidosis
-Medical toxicology consulted and recommends HD for neurotoxicity from valcyclovir along with aggressive fluid resuscitation.
-Patient improved after 1 HD session and within 2-3 days back to baseline, renal function normalized and pt discharged.
Valacyclovir is a prodrug which is metabolized to acyclovir. The elimination half life is approximately 3h, which is increased in the presence of renal failure. As a result, acyclovir pharmacokinetics may be significantly affected by renal impairment, leading to higher medication levels and possible toxicity. In fact, over 85 percent of cases of valacyclovir or acyclovir neurotoxicity are associated with varying degrees of renal impairment, including dialysis-dependent end-stage renal disease. Age has been described as an additional risk factor, with over 80 percent of cases being reported in patients of 60 years of age and above. Although neurotoxicity has also been described in patients with preserved renal function, acyclovir has the propensity to aggravate or trigger neurotoxicity by de novo impairment of renal function through tubular precipitation and acute tubulointerstitial nephritis. As such, acyclovir and therefore valacyclovir as well, can induce the acute kidney injury responsible for their own neurotoxicity.
Symptoms of neurotoxicity typically begin within one to three days of starting the medication. Disturbances in the level of consciousness and confusion are the most frequently reported symptoms, followed by disturbances of perception, including hallucinations. Less commonly, neurotoxicity may manifest as ataxia, dysarthria, myoclonus, or rhabdomyolysis and in the most severe cases as seizures, coma, and death. Depending on the degree of renal impairment and frequency of hemodialysis, symptoms usually resolve within a week of discontinuation of the medication.
The diagnosis of valacyclovir and acyclovir neurotoxicity is made largely on clinical grounds with a detailed history and examination. An index of suspicion must be raised for any patient on either of these agents who has pre-existing renal disease or has newly diagnosed kidney injury. Acyclovir levels can be obtained from the blood, serum, CSF, or urine via liquid chromatography and tandem mass spectrometry at specialty reference laboratories. However, studies have yet to show a direct correlation between symptoms and acyclovir levels in the serum or CSF—so levels are not useful.
Treatment of valacyclovir neurotoxicity is supportive, including discontinuation of the culprit medication. Additionally, hemodialysis may shorten the duration of symptoms as approximately 40 to 50 percent of the drug is cleared in a 4-hour hemodialysis session. Failure to achieve substantial response to HD should prompt immediate investigation for other etiologies of the patient’s symptoms, namely viral encephalitis. Standard peritoneal dialysis does not appear to be effective in enhancing the elimination of acyclovir based on the data available, although case reports of recovery using only discontinuation of therapy and peritoneal dialysis exist in the literature.
Valcyclovir can cause nephrotoxicity and severe neurotoxicity. Treatment is with fluid hydration and possibly hemodialysis. Take care in prescribing valcyclovir/acyclovir in pts with CKD/ESRD.
Ferreira, M., Vega, C., Rivas, B., & Selgas, R. (2018). Acute renal failure and severe neurotoxicity after unintentional overdose of Valacyclovir in a geriatric population: A case report. Nefrología (English Edition), 38(3), 323–325. https://doi.org/10.1016/j.nefroe.2018.02.008
Zhang, Y., Cong, Y., & Teng, Y. (2016). Acute renal injury induced by valacyclovir hydrochloride: A case report. Experimental and therapeutic medicine, 12(6), 4025–4028. https://doi.org/10.3892/etm.2016.3905
Zurab Azmaiparashvili, Kevin Bryan Lo, Nawal Habib, Annie Hsieh, “When a Seemingly Harmless Prescription Turns into Toxicity”, Case Reports in Medicine, vol. 2018, Article ID 9724390, 3 pages, 2018. https://doi.org/10.1155/2018/9724390
Brief Clinical Course
67F PMH Bipolar disorder, suicide attempt, admitted overdosing on Risperdal 1 mg x 90, Risperdal 3 mg x 90, Atorvastatin 10 mg x 90, Wellbutrin XL 150 mg x 90, Wellbutrin XL 300 mg x 90.
4/15, Patient initially admitted to Piedmont Henry. 4/16 seizure x1, intubated at that time, transferred to ICU requiring 3 pressors (NE, vasopressin, and Epi). QTc 600 but improved w/ Mg and K repletement.
4/17 Due to refractory shock and potential need for ECMO, patient was transferred to Kennestone. She was intermittently placed back on levophed low dose (2-3 mcg/min) but eventually weaned off all pressors by 4/21 and did not require ECMO. She was eventually extubated, QTc normalized, QRS remained stable, and encephalopathy resolved.
Wellbutrin Quick Take Home Points
Buproprion (Wellbutrin) is an atypical anti-depressant, chemically un-related to other antidepressants and as an aminoketone class, most closely resembles the structure of amphetamine so think of an overdose like an amphetamine with lots of seizures. It functions as a dopamine > NE reuptake inhibitor. Clinical symptoms to watch out for include: Seizures, delirium, tachycardia, HTN, serotonin syndorme, hypotension, QRS prolongation, QT prolongation, and cardiac arrest.
Buproprion induced seizures are responsive to standard benzo / phenobarb therapy.
What makes Buproprion particularly difficult to manage are the cardiogenic effects it causes via inhibition of gap junctions (prolongs QRS) and blockade of cardiac potassium channels (prolongs QTc). In this situation Sodium Bicarbonate has no effect on QRS prolongation. Intralipid emulsion therapy has been recommended if the patient is with life-threatening cardiac toxicity. ECMO is definitive therapy if the patient develops refractory cardiogenic shock. Overdose >10 grams has been associated with cardiac toxicity. Our patient took 40.5 grams.
Buproprion XL peak plasma concentration 5 hours. Half life 20-37 hours. Any patient with an ingestion of buproprion XL or SR formulation should be admitted for 24hr obs as literature has shown the first seizure can occur up to 21 hrs post overdose. This is one of the few exceptions to the idea that most asymptomatic patients can be observed 4-6hrs and cleared.
Take home points: Wellbutrin induced cardiogenic shock is no joke. Monitor QRS/QTC, optimize electrolytes (Mg and K), if crashing use pressors, if widening QRS try NaHCO3, if it doesn’t work, give intralipid. If the patient is decompensating despite multiple pressors, send to ECMO capable facility. Admit even asymptomatic pts with extended release formulations.
Goldfrank’s Toxicologic Emergencies – 11th Edition
Poisoning and Drug overdose – California Poison Control System
the other AAA